An 8-year-old Colorado girl's suspected food allergy turned out to be a life-threatening diagnosis that is often linked to the use of tampons, the Mirror reports.
In August 2018, Gabriella Bondi suffered from dry skin and was initially diagnosed with a nut allergy. Although a doctor purportedly prescribed her Benadryl, her condition got worse, her mother, Christine Bondi-Cerrato, said in a recent interview.
"Her face had gotten worse and suddenly, in a matter of mere hours, her whole body was covered in a red rash that was red and painful," she said. "Her armpits looked like she almost had a sunburn."
By the next day, the child's rashes, swelling and lesions reportedly got worse. Her family took her to a hospital, where she was diagnosed with scarlet fever — a bacterial illness associated with a strep infection — and given medication.
"Within another 24 hours, Gabby was clawing at her skin and screaming," her mother recalled. "I knew it was time to get back to the hospital as soon as possible."
Another doctor took a look at the 8-year-old and her records before transferring her to a children's hospital. There, she was put on IV antibiotics as doctors explored the possibility that she might have Staphylococcal scalded skin syndrome (SSSS), Stevens Johnson syndrome, or Toxic epidermal necrolysis (TEN) — all of which are serious skin infections.
"Knowing whatever our Gabby had was potentially devastating and life changing left us so scared," Bondi-Cerrato said.
Doctors eventually determined that Gabriella had toxic shock syndrome, a "rare, life-threatening complication of certain types of bacterial infections" that can lead to fever, low blood pressure, vomiting, rashes and seizures, according to Mayo Clinic. The illness is frequently associated with the use of superabsorbent tampons.
"We eventually found out that Gabby’s toxic shock syndrome was caused by her impetigo infection [a common skin infection that affects children and infants], which was so incredibly mild, and we never even would have thought for a second it could turn into something so life threatening or devastating," Bondi-Cerrato told the Mirror.
The girl's mother said, upon admittance to the children's hospital, the child exhibited "concerning heart and kidney symptoms." Fortunately, she never experienced organ failure.
"Getting misdiagnosed time after time after time was just so hard and we felt so alone in trying to figure out what was happening to her," Bondi-Cerrato said. "If we had waited much longer, the results could have been catastrophic."
Since the troubling diagnosis, Gabriella has taken oral antibiotics and is still recovering to this day.
"It's been a little over a year and while those first few months of recovery were very hard, because she lost a lot of her hair, had skin lesions and peeling across her entire body that lasted for months, she's come a long way!" Bondi-Cerrato said.